Alert archive / Kentucky / Wind Advisories in 2009

Wind Advisory 3, NWS Jackson, KY

December 25, 20094 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 25, 2009, 9:10 AM EST for 4 counties in Kentucky. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 9:10 AM EST (14:10 UTC)
Expired
Dec 25, 2009, 4:00 PM EST
In force
7 hr
Issued by
NWS Jackson, KY

Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 607 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3466 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
607 m²/s²
0-3 km storm-relative helicity
795 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 251410 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
910 AM EST FRI DEC 25 2009

...WINDY CONDITIONS EXPECTED THROUGH CHRISTMAS DAY...

.A LARGE WEATHER SYSTEM PASSING THE WEST AND NORTH OF THE AREA
WILL BRING WINDY CONDITIONS TO EAST KENTUCKY THROUGH THIS
AFTERNOON.

KYZ087-088-118-120-252100-
/O.EXP.KJKL.HW.W.0003.000000T0000Z-091225T1400Z/
/O.NEW.KJKL.WI.Y.0003.091225T1410Z-091225T2100Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
910 AM EST FRI DEC 25 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
HIGH WIND WARNING IS NO LONGER IN EFFECT. 

* GUSTY WINDS ARE EXPECTED THROUGH 4 PM THIS AFTERNOON WITH SPECIAL
  EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER.

* GUSTS UP TO 55 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN WHILE 45
  MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE THROUGH 4 PM.

* THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES.
  IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH
  COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES.

* LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND MOUNTAINS...
  INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY TO THE
  NORTHWEST OF THESE MOUNTAINS WILL HAVE A HIGHER RISK OF SEEING THE
  STRONGEST WINDS. SOME OF THE HIGHER ELEVATION VALLEY LOCATIONS
  INCLUDE...BUT ARE NOT LIMITED TO THE COMMUNITIES OF CUMBERLAND...
  EOLIA...CLOVER...AND SHELALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
252100-
/O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
910 AM EST FRI DEC 25 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

* BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS  
AFTERNOON.

* GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH  
CHRISTMAS AFTERNOON.

* THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES.  
ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND  
RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED...  
POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GREIF
1 follow-up statement
000 
WWUS73 KJKL 252059 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EST FRI DEC 25 2009

...WIND ADVISORY WILL EXPIRE AT 4 PM EST...

KYZ087-088-118-120-252200-
/O.EXP.KJKL.WI.Y.0003.000000T0000Z-091225T2100Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
359 PM EST FRI DEC 25 2009

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON. HOWEVER...
WINDS WILL CONTINUE TO BE BREEZY FROM THE SOUTHWEST AT 10 TO 20 MPH
WITH GUSTS TO 30 MPH THROUGH 6 PM EST BEFORE DIMINISHING TO BETWEEN 5
AND 15 MPH LATER THIS EVENING.

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
252200-
/O.EXP.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
359 PM EST FRI DEC 25 2009

...LAKE WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

THE LAKE WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON.
HOWEVER...WINDS WILL CONTINUE TO BE BREEZY FROM THE SOUTHWEST AT 10
TO 20 MPH WITH GUSTS TO 30 MPH THROUGH 6 PM EST BEFORE DIMINISHING TO
BETWEEN 5 AND 15 MPH LATER THIS EVENING.

$$

GREIF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 25, 8:45 AM EST, 25 minutes earlier.

Area forecast discussion, Dec 25, 8:45 AM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
845 AM EST FRI DEC 25 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

WILL ISSUE A QUICK UPDATE TO HANDLE THE EXPIRING HIGH WIND WARNING
IN OUR MOUNTAIN COUNTIES ALONG THE VIRGINIA BORDER. THE 850 MB JET
STREAK IS SHIFTING NORTHEAST LESSENING THE THREAT OF HIGH WINDS OVER
OUR HIGHER TERRAIN. HOWEVER GRADIENT WINDS BEHIND THE FRONT ALONG
WITH DOWNWARD MOMENTUM TRANSFER WILL BE ENOUGH FOR GUSTY WINDS UP TO
50 MPH TO CONTINUE INTO THE AFTERNOON IN THESE COUNTIES. ACCORDINGLY...
THE EXPIRING WARNING WILL BE REPLACED WITH A WIND ADVISORY THROUGH 4
PM EST. UPDATES WILL BE OUT AROUND THE TOP OF THE HOUR.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH TUESDAY NIGHT/

THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH TUESDAY NIGHT...SO
CONFIDENCE IS ABOVE AVERAGE.

A VERY POTENT SYSTEM IS CURRENTLY MOVING INTO EASTERN KENTUCKY. THE
VAD IS SHOWING SOME VERY IMPRESSIVE WINDS. 50 KNOT WINDS WERE JUST 2K
FT AGL AND 80 KTS AT 5K AGL. SINCE THIS SE FLOW IS PERPENDICULAR TO
THE HIGH TERRAIN ALONG THE VA AND TN BORDERS...THE PREVIOUS SHIFT PUT
OUT A HIGH WIND WARNING. THIS TYPE OF SYNOPTIC SITUATION IS FAVORABLE
FOR GRAVITY WAVES TO BRING THOSE HIGHER GUSTS DOWN TO THE SURFACE.
IT IS ALMOST IMPOSSIBLE TO PINPOINT WHERE THIS MIGHT HAPPEN...SO THE
WARNING IS FOR THE FOUR COUNTIES ALONG THE BORDER. ALREADY SEE THE GUSTS
PICKING UP ACROSS THE AREA. MOST LIKELY WE WILL SEE SOME MORE TREES DOWN
FROM THIS STORM...EVEN WITH 30 TO 45 MPH GUSTS. THIS MAY CAUSE SOME
MORE PROBLEMS WITH POWER OUTAGES ACROSS EASTERN KENTUCKY. THE FRONT
WILL MOVE ACROSS THE AREA THIS AFTERNOON AND THEN DRY SLOT WILL
DOMINATE UNTIL THE WRAP AROUND FINALLY MOVES INTO THE AREA ON SUNDAY.
THE UPPER LOW WILL LOW WILL FINALLY BE MOVING OFF TO THE NE BY
TUESDAY AND SOME RIDGING WILL BE BUILDING INTO THE AREA. JUST TWEAKED
THE TEMPS A LITTLE BASED ON MODEL AND MOS TRENDS.

.LONG TERM.../TUESDAY NIGHT NIGHT THROUGH THURSDAY/

AS THE UPPER TROUGH AND LOW MOVE OFF TO THE EAST...THE RIDGE WILL
REPOSITION ITSELF OFF THE WEST COAST. THIS SHIFTS THE TROUGH TO THE
CENTRAL US AND PUTS KY IN A SOUTHWESTERLY UPPER FLOW PATTERN WITH A
DOMINANT SOUTHERN STREAM. GFS AND ECMWF HAVE COME INTO BETTER
AGREEMENT...BUT REALLY START TO DIVERGE ON THURSDAY IN THE STRENGTH
AND TIMING OF THE TROUGH OVER THE CENTRAL US. THIS COULD MAKE A BIG
DIFFERENCE TO TIMING OF ANY SYSTEMS LATE IN THE PERIOD. I PREFER ED
THE ECMWF SOLUTION AND WENT WITH IT FOR THE TIMING IN DAY 7. FOR
TEMPS..JUST NUDGED THEM TOWARD THE GRIDDED MOS.

&&

.AVIATION.../12Z TO 12Z/

THE FRONT AND PRECIP ARE MARCHING ACROSS EASTERN KENTUCKY. THE BIGGEST
WIND AND WIND SHEAR THREAT WILL BE ENDING AT 14Z. WILL SEE MAINLY VFR
CONDITIONS WITH POCKETS OF MVFR. THERE MAY ALSO BE SOME MVFR CIGS
WITH THE HEAVIEST OF THE SHOWERS AS THEY MOVE ACROSS THE AREA.
EXPECT ALL VFR AFTER 18 TO 20Z AS THE FRONT MOVES OFF TO THE EAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR KYZ044-
050>052-058>060-068-069-079-080-083>086-104-106>117-119.

HIGH WIND WARNING UNTIL 9 AM EST THIS MORNING FOR KYZ087-088-118-
120.

WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR KYZ087-088-118-
120.

&&

SHORT TERM...JJ/GREIF
LONG TERM....JJ
AVIATION...JJ
Hazardous weather outlook, Dec 25, 5:31 AM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
531 AM EST FRI DEC 25 2009

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
261345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...INEZ
531 AM EST FRI DEC 25 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE LATE TONIGHT. WINDS OF THIS
SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE
CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO
ADDITIONAL...OR RENEWED...POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE THROUGHOUT CHRISTMAS DAY.
WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE
VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES.
THIS COULD LEAD TO ADDITIONAL POWER OUTAGES. ADDITIONALLY...UP TO A
HALF AN INCH OF RAINFALL IS EXPECTED BY CHRISTMAS AFTERNOON AND THIS
WILL COMBINE WITH THE RUN OFF FROM MELTING SNOW TO RESULT IN A SMALL
POTENTIAL FOR LOCALIZED FLOODING.

THERE IS A POTENTIAL FOR SNOW SUNDAY AND SUNDAY NIGHT AND THEN AGAIN
MONDAY NIGHT AS WELL AS WEDNESDAY THROUGH THURSDAY. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

KYZ087-088-118-120-261345-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
531 AM EST FRI DEC 25 2009

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS UP TO 60 MPH WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY
BETWEEN THE HOURS OF 3AM AND 9AM. LOCATIONS ALONG PINE...BLACK AND
THE CUMBERLAND MOUNTAINS...INCLUDING HIGHER ELEVATION VALLEY
LOCATIONS IMMEDIATELY TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE
THE HIGHER RISK OF SEEING THE STRONGEST WINDS. SOME THE HIGHER
ELEVATION VALLEY LOCATIONS INCLUDES...BUT IS NOT LIMITED TO THE
COMMUNITIES OF CUMBERLAND...EOLIA...CLOVER...AND SHELALY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE THROUGHOUT CHRISTMAS DAY.
WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE
VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES.
THIS COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES.
ADDITIONALLY...UP TO A HALF AN INCH OF RAINFALL IS EXPECTED BY
CHRISTMAS AFTERNOON AND THIS WILL COMBINE WITH THE RUN OFF FROM
MELTING SNOW TO RESULT IN A SMALL POTENTIAL FOR LOCALIZED FLOODING.

THERE IS A POTENTIAL FOR SNOW SUNDAY AND SUNDAY NIGHT AND THEN AGAIN
MONDAY NIGHT AS WELL AS WEDNESDAY THROUGH THURSDAY. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

JJ

In the hours before

Local storm report, Dec 25, 7:02 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
702 AM EST FRI DEC 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     NON-TSTM WND DMG NOCTOR                  37.56N 83.34W
12/25/2009                   BREATHITT          KY   NWS EMPLOYEE

            TREE REPORTED DOWN ACROSS HIGHWAY 30 AT NOCTOR.

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 10:01 PM ESTHigh Wind WarningJKLBell, Harlan, Letcher, Pike11 hr

Nearby

Wind Advisories in Kentucky, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.